Alert archive / Oregon / Red Flag Warnings in 2011
Red Flag Warning 11, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 23, 2011, 2:31 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 24, 2011, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2011, 2:31 PM PDT (21:31 UTC)
- In effect from
- Sep 24, 2011, 2:00 PM PDT
- Expired
- Sep 24, 2011, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WWUS86 KMFR 232131 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 231 PM PDT FRI SEP 23 2011 .THE FIRST SIGNIFICANT COLD FRONT OF THE SEASON WILL BRING STRONG WINDS TO THE EAST SIDE ALONG WITH VERY LOW RELATIVE HUMIDITIES. CAZ284-285-ORZ624-625-241345- /O.NEW.KMFR.FW.W.0011.110924T2100Z-110925T0600Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 231 PM PDT FRI SEP 23 2011 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE ZONES 284...285...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY. * AFFECTED AREA: FIRE ZONES 624...285...284 AND 625 * WIND...SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS TO 35 TO 45 MPH SATURDAY AFTERNOON AND CONTINUE INTO SATURDAY EVENING. * HUMIDITY...MINIMUM HUMIDITIES SATURDAY WILL RANGE FROM 5 TO 20 PERCENT. * IMPACTS...ANY FIRES THAT INITIATE IN THESE WEATHER CONDITIONS WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
4 follow-up statements
794 WWUS86 KMFR 241335 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 635 AM PDT SAT SEP 24 2011 CAZ284-285-ORZ624-625-242300- /O.CON.KMFR.FW.W.0011.110924T2100Z-110925T0600Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 635 AM PDT SAT SEP 24 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE ZONES 284...285...624 AND 625... * AFFECTED AREA: FIRE ZONES 284...285...624 AND 625. THIS INCLUDES SISKIYOU COUNTY FROM THE CASCADES EASTWARD...MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY...AND SOUTH CENTRAL OREGON. * WIND...SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH THIS AFTERNOON AND CONTINUE INTO THIS EVENING. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES TODAY WILL RANGE FROM 5 TO 20 PERCENT. * IMPACTS...ANY FIRES THAT INITIATE IN THESE WEATHER CONDITIONS WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. && $$ DW VISIT US AT WWW.WEATHER.GOV/MEDFORD
815 WWUS86 KMFR 241719 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1019 AM PDT SAT SEP 24 2011 CAZ281-250530- /O.EXA.KMFR.FW.W.0011.110924T2100Z-110925T0600Z/ CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- 1019 AM PDT SAT SEP 24 2011 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE ZONE 281... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. * AFFECTED AREA: FIRE ZONE 281. THIS INCLUDES THE SHASTA VALLEY. * WIND...SOUTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE STRONGEST GUSTS WILL BE IN THE SOUTHERN SHASTA VALLEY NEAR WEED. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES TODAY WILL RANGE FROM 12 TO 18 PERCENT. * IMPACTS...ANY FIRES THAT INITIATE IN THESE WEATHER CONDITIONS WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. && $$ CAZ284-285-ORZ624-625-250530- /O.CON.KMFR.FW.W.0011.110924T2100Z-110925T0600Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1019 AM PDT SAT SEP 24 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE ZONES 284...285...624 AND 625... * AFFECTED AREA: FIRE ZONES 284...285...624 AND 625. THIS INCLUDES SISKIYOU COUNTY FROM THE CASCADES EASTWARD...MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY...AND SOUTH CENTRAL OREGON. * WIND...SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH THIS AFTERNOON AND CONTINUE INTO THIS EVENING. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES TODAY WILL RANGE FROM 5 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT INITIATE IN THESE WEATHER CONDITIONS WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
497 WWUS86 KMFR 242137 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 237 PM PDT SAT SEP 24 2011 CAZ281-284-285-ORZ624-625-250600- /O.CON.KMFR.FW.W.0011.000000T0000Z-110925T0600Z/ CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 237 PM PDT SAT SEP 24 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES IN OREGON FIRE WEATHER ZONES ORZ0624/625 AND CALIFORNIA FIRE WEATHER ZONES 281/284/285... * AFFECTED AREA: FIRE ZONES 281...284...285...624 AND 625. THIS INCLUDES SISKIYOU COUNTY FROM THE CASCADES EASTWARD AND THE SHASTA VALLEY...MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY...AND SOUTH CENTRAL OREGON. * WIND...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH CONTINUING INTO THIS EVENING. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES TODAY WILL RANGE FROM 5 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT INITIATE IN THESE WEATHER CONDITIONS WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
106 WWUS86 KMFR 250601 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1101 PM PDT SAT SEP 24 2011 CAZ281-284-285-ORZ624-625-250715- /O.EXP.KMFR.FW.W.0011.000000T0000Z-110925T0600Z/ CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1101 PM PDT SAT SEP 24 2011 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES IN OREGON FIRE WEATHER ZONES ORZ0624/625 AND CALIFORNIA FIRE WEATHER ZONES 281/284/285... THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. * WINDS/RH...WINDS WILL CONTINUE TO DECREASE OVERNIGHT WITH RISING HUMIDITIES. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 23, 2:23 PM PDT, 8 minutes earlier.
Area forecast discussion, Sep 23, 2:23 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
223 PM PDT FRI SEP 23 2011
.DISCUSSION...A COMPLEX WEATHER PATTERN IS ABOUT TO DEVELOP AS THE
FIRST SIGNIFICANT FRONT OF THE FALL COMES IN TO SPOIL THE SECOND
HALF OF THE WEEKEND. IN THE MEANTIME, SUNNY AND WARM WEATHER
CONTINUES THIS AFTERNOON AND WILL TOMORROW AS WELL. STRATUS HAS
BACKED OFF THE COAST THIS AFTERNOON BUT WILL RETURN OVERNIGHT.
OTHERWISE, CLEAR AND TRANQUIL WEATHER WILL CONTINUE RIGHT ON
THROUGH THE NIGHT INTO TOMORROW AM.
SATELLITE IMAGERY SHOWS A HUGE TROUGH OVER THE NE PACIFIC AND GULF
OF AK THIS AFTERNOON. THIS TROUGH CONTINUES TO TRUDGE EAST AS HIGH
PRESSURE OVER THE MIDDLE OF THE COUNTRY WEAKENS. A COLD FRONT
ALIGNED ROUGHLY ALONG 135W IS GRADUALLY EDGING TOWARD THE COAST WITH
THE UPPER TROUGH. WE WILL SEE INCREASING HIGH CLOUD AHEAD OF THE
SYSTEM TOMORROW AFTERNOON, BUT THE BALANCE OF THE DAY WILL BE MOSTLY
SUNNY. IT WILL ALSO STILL BE WELL ABOVE NORMAL TEMPERATURE-WISE
WITH HIGHS OF AT LEAST 10 DEG ABOVE NORMAL. THE PRIMARY CONCERN
FOR TOMORROW IS WIND ACROSS THE EAST SIDE. THE SURFACE GRADIENTS
ARE NOT ESPECIALLY TIGHT BUT WINDS ALOFT INCREASE GREATLY IN THE
AFTERNOON. BY EVENING, 700 MB WINDS ARE UP TO AROUND 45KT. THIS
WIND IS EXPECTED TO MIX DOWN TO THE SURFACE AND WHEN COMBINED WITH
UNUSUALLY HIGH TEMPS AND LOW RHS, IT CREATES A FIRE CONCERN. RED
FLAG WARNINGS HAVE BEEN ISSUED FOR MUCH OF THE EAST SIDE OF
OREGON AND CALIFORNIA FOR TOMORROW AFTERNOON AND EVENING. MARINE
WINDS ALSO INCREASE TO SMALL CRAFT ADVISORY LEVELS BY TOMORROW
AFTERNOON AND WILL LIKELY CONTINUE THROUGH SUNDAY.
MODEL CONSISTENCY REMAINS RELATIVELY GOOD WITH THE TIMING OF THE
FRONT. CLOUDS WILL INCREASE TOMORROW NIGHT AND THE FRONT AND ITS
ASSOCIATED RAIN SHOULD ARRIVE AT THE COAST AROUND SUNRISE SUNDAY AND
THE PROCEED INLAND THROUGH THE DAY. THE RAIN WILL THIS SYSTEM WILL
BE CONFINED LARGELY TO AREAS WEST OF THE CASCADES IN OREGON AND THE
SISKIYOUS IN CALIFORNIA, WITH THE HEAVIEST AT THE COAST AND COASTAL
MOUNTAINS. THE ROGUE VALLEY SHOULD EVEN SEE SOME RAIN, BUT AMOUNTS
WILL BE LIGHT.
RAIN WILL SWITCH TO SHOWERS BEHIND THE FRONT BY SUNDAY AFTERNOON ON
THE WEST SIDE. SUNDAY WILL BE ANOTHER VERY WINDY DAY ON THE EAST
SIDE AS THE FRONT CROSSES THE REGION. WILL PROBABLY NEED A WIND
ADVISORY OVER THERE FOR SUNDAY AT SOME POINT. THE GOOD THING IS THAT
CLOUDS SHOULD KEEP TEMPS DOWN AHEAD OF THE FRONT AND OF COURSE IT
WILL BE COOLER AND MUCH MORE MOIST BEHIND, SO SUNDAY IS NOT AS MUCH
OF A CONCERN FOR FIRE WEATHER.
THERE WILL BE A BREAK IN THE RAIN SUNDAY NIGHT, BUT A WARM FRONT IS
EXPECTED TO MOVE INTO THE COAST BY MONDAY MORNING. THE MODELS DO NOT
AGREE AS WELL ON MONDAY'S SYSTEM WITH THE NAM AND EC KEEPING MUCH OF
THE PRECIP CONFINED TO THE COAST AND NORTH OF US WHEREAS THE GFS AND
GEM ARE WETTER AND FURTHER SOUTH WITH THE PRECIP. HAVE INCREASED
POPS AND QPF, BUT CONFIDENCE ISN'T GREAT. THE BIGGEST CONCERN FOR
MONDAY IS WITH THE MARINE WINDS. WINDS COULD BE QUITE STRONG WITH
GALE FORCE POSSIBLE OVER THE NORTHERN OUTER WATERS NO MATTER WHICH
MODEL ONE PREFERS.
DIDNT' SPEND MUCH TIME ON THE EXTENDED TODAY, BUT AFTER MONDAY,
THINGS QUIET DOWN AGAIN. TEMPS LOOK TO WARM ABOVE NORMAL THROUGH
AT LEAST THURSDAY. THE MODELS THEN DIVERGE AGAIN WITH SOME HINT OF
ANOTHER TROUGH FRONT FRIDAY INTO THE WEEKEND. GIVEN THE
UNCERTAINTY, HAVE STAYED WITH PERSISTENCE. -WRIGHT
&&
.AVIATION...A VERY NARROW STRIP OF STRATUS WITH MVFR CIGS (LCL IFR
CIGS AND VIS IN BR) PERSISTS RIGHT AT THE COAST. THIS MAY BRIEFLY
BREAK BEFORE 24/03Z BUT WILL RETURN THEREAFTER AND CONTINUE
THROUGH TOMORROW MORNING. VFR ELSEWHERE THROUGH THE NEXT 24 HRS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 2 PM TO 11 PM PDT SATURDAY FOR ORZ029>031.
CA...RED FLAG WARNING FROM 2 PM TO 11 PM PDT SATURDAY FOR CAZ083>085.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 8 PM SATURDAY TO 5 PM PDT
SUNDAY FOR PZZ350.
SMALL CRAFT ADVISORY FOR WINDS FROM 8 PM SATURDAY TO 5 AM PDT
SUNDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM SATURDAY TO 11 AM PDT
SUNDAY FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM SATURDAY TO 5 PM PDT
SUNDAY FOR PZZ370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:54 PM PDT | Small Craft Advisory for Winds | MFR | 44 hr | |
| Sep 23, 2:54 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 68 hr |
Nearby
Red Flag Warnings in Oregon, 2011Red Flag Warnings in California, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.